Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Newport/Morehead City, NC

June 23, 2004Tyrrell County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 23, 2004, 7:31 PM EDT for Tyrrell County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 7:31 PM EDT (23:31 UTC)
Expired
Jun 23, 2004, 8:00 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Tyrrell County, NC

The radar

The Norfolk radar (KAKQ), 144 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 232331
SVRMHX
NCC177-240000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
732 PM EDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYRRELL COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEWFOUNDLAND...OR ABOUT 7
  MILES EAST OF COLUMBIA...AND MOVING SOUTHEAST AT 25 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3582 7606 3589 7622 3599 7617 3599 7609
      3597 7603 3595 7602 3592 7607 3594 7609
      3594 7611 3591 7608 3593 7601

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:35 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 23, 3:35 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 PM EDT WED JUN 23 2004

.SHORT TERM...SCT TSRA DVLPG ACRS ALBEMARLE CNTYS WHERE MSAS IS
SHOWING HIGHEST INSTABILITY AND MSTR CONVERGENCE. NO ACTIVITY ALG
SEABREEZE FNT AS YET. SVR TSTM WATCH ISSUED JUST TO THE N AND NW OF
THE CWFA FOR TSTMS DVLPG ALG SFC TROF LOCATED ALG EXTREME NRN NC.
SHTWV TROF WILL BRUSH BY TO THE N LTR TNGT AND ALG WITH OUTFLOW FM
TSTMS TO THE N MAY PUSH BNDRY AND ASOCD SFC LOW A LTL FURTHER SWD
CLOSER TO CWFA SIMILAR TO ETA MODEL SCENARIO. WILL HAVE HIER LIKELY
POPS FOR NRN HALF CWFA FOR TNGT WHICH IS ALSO AREA WHERE BEST CHC
FOR SVR TSRA WILL BE. WILL HAVE GOOD CHC POPS FOR THE CSTL CNTYS FOR
LTR TNGT. SFC LOW MOVES OFFSHORE AND WKNS ON THU MORN BUT BNDRY
HANGS ARND WITH ENUF MSTR AND INSTABILITY FOR PSBL SCT CONVECTION ON
AND SLIGHTLY COOLER TEMPS IN THE LWR 80S CST AND UPR 80S INLAND. ANY
CONVECTION SHOULD DMNSH WITH LOSS OF DAYTIME HTG AND WKNG BNDRY THUS
NIL POPS THU NIGHT. WILL HAVE LOW POPS FOR FRI WITH ISOLD TSRA PSBL
WITH SEABREEZE MAIN FOCUSING MECH AND STG SFC HTG WITH MAX TEMPS
REBOUNDING INTO THE LWR 90S INLAND. ETA INDICATES NXT SHTWV TROF
APCHG AREA FRI NIGHT AND MOVG ACRS ON SAT THUS WILL RAISE POPS TO
CHC FOR THIS TIME FRAME. GFS ALSO FASTER WITH BRINGING FNTL BNDRY
THRU ON SAT WHICH COULD PROVIDE THE FOCUS FOR SCT TSTMS. IF GFS IS
RIGHT MAY NOT BE MUCH PRECIP LEFT ON SAT NIGHT AS FNT PROGGED TO
MOVE OFFSHORE...BUT GIVEN UNCERTAINTY OF FNTL POSN AND TIMING...AFT
ALL IS LATE JUNE...WILL LEAVE LOW CHC POPS IN FOR SAT EVE.

&&

.LONG TERM...FNTL BNDRY SHUD RMN TO THE S ON SUN AND SUN NIGHT WITH
ONLY SEABREEZE PROVIDING FOCUS FOR ISOLD DIURNAL CONVECTION. FNT
MOVES BACK ACRS THE AREA ON MONDAY AS NXT SFC LOW DVLPS TO THE W
WITH A RETURN TO SCT CONVECTION. WILL KEEP RMNDR OF EXTDD...TUE AND
WED...DRY FOR NOW AS LONG RANGE MODELS INDICATE A DRYING TREND ACRS
MOST OF NC.

&&

.MARINE...SW WINDS IN THE 15 TO 20 KT RANGE PREVAIL ACROSS THE
MARINE AREA. SW-W  FLOW WL CONT TONIGHT WITH BNDRY AND LOW PRES WAVE
N AND W OF OUR WTRS. WILL CONTINUE EXERCISE CAUTION HEADLINE FOR
COASTAL WATERS S OF HATTERAS TONIGHT. LOW PRES WV PROGD TO MV OFF VA
COAST EARLY THU WITH MOSTLY W FLOW ACROSS THE MARINE AREA. PRESS
GRADIENT WEAKEN AND WINDS DECREASE FOR FRI.  WILL GO WITH MAINLY A
GFS SOLUTION FRI INTO SAT WITH INCRSG SW FLOW RETURNS LATE FRI
INTO SAT WITH THE NEXT FRONT AND LOW PRES WVS TO OUR W.

&&

.AVIATION...MOSTLY VFR CONDITIONS THIS EVENING...THEN MVFR AND ISOLD
IFR CONDITIONS AS SHWRS AND TSTMS INCREASE LATE TONIGHT AND CONTINUE
THRU THU MORNING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

JC/RP
Hazardous weather outlook, Jun 23, 4:25 AM EDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 AM EDT WED JUN 23 2004

NCZ029-044>047-079>081-090>095-098-103-104-240824-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
425 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST NORTH CAROLINA BY MID
AFTERNOON WELL AHEAD OF A COLD FRONT THAT WILL DROP INTO THE REGION
LATE TONIGHT. THEN SPREAD SOUTH INTO THE REMAINDER OF EASTERN NORTH
CAROLINA DURING THE EVENING AND OVERNIGHT HOURS. FORECAST WINDS IN
THE LOWER TO MIDDLE LEVELS OF THE ATMOSPHERE ARE FAVORABLE FOR THE
DEVELOPMENT OF LONG LIVED ROTATING THUNDERSTORMS BY LATE THIS
AFTERNOON INTO THE EVENING. THIS MAY RESULT IN ISOLATED SEVERE STORMS
WITH DAMAGING WIND THE PRIMARY THREAT. HAIL IS ALSO POSSIBLE BY EARLY
EVENING...MAINLY ACROSS THE FAR NORTHERN PORTIONS OF THE COASTAL
PLAIN. THE STORMS MAY REDEVELOP OVER THE SAME AREAS DURING THE
EVENING BEFORE SLIDING SOUTH. THIS REDEVELOPMENT OVER THE SAME AREAS
COULD LEAD TO LOCALLY HEAVY RAINS AS WELL OVER THE NORTHERN COASTAL
PLAIN AND IN AREAS ADJACENT TO THE ALBEMARLE SOUND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MLF

In the hours before

Special weather statement, Jun 23, 5:59 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
559 PM EDT WED JUN 23 2004

NCZ029-044-232300-
MARTIN-PITT-
559 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
700 PM EDT...

AT 559 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 24 MILES NORTH
OF WILLIAMSTON TO 28 MILES NORTHWEST OF GREENVILLE...OR FROM 7 MILES
SOUTH OF AHOSKIE TO 6 MILES NORTHEAST OF WILSON...MOVING SOUTHEAST AT
35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 625 PM
EDT...GREENVILLE AT 635 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Jun 23, 7:10 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
710 PM EDT WED JUN 23 2004

NCZ045>047-240000-
TYRRELL-MAINLAND DARE-WASHINGTON-
710 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...MAINLAND DARE AND
TYRRELL COUNTIES UNTIL 800 PM EDT...

AT 710 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES WEST OF
COLUMBIA...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR CRESWELL AT 715 PM EDT...WOODLEY AT 720 PM EDT...COLUMBIA AT 730
PM EDT...NEWFOUNDLAND AT 740 PM EDT...FRYING PAN LANDING AT 745 PM
EDT...EAST LAKE AT 805 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BUFFALO CITY...FORT LANDING...MANNS HARBOR AND
SCUPPERNONG.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

18
Special weather statement, Jun 23, 7:26 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
726 PM EDT WED JUN 23 2004

NCZ079-091-240030-
LENOIR-GREENE-
726 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL AFFECT GREENE AND LENOIR COUNTIES UNTIL
830 PM EDT...

AT 726 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER LA GRANGE...
MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
DAWSON...AND...HOOKERTON AT 750 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE JASON...KINSTON...MAURY AND SNOW HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

18

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:32 PM EDTSpecial Marine WarningMHX58 min
Jun 23, 7:45 PM EDTSevere Thunderstorm WarningMHXDare30 min
Jun 23, 7:45 PM EDTSevere Thunderstorm WarningMHXLenoir45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.